Herbal and Dietary Supplements Linked to Dire Liver Health Consequences

Herbert Bonkovsky, MD

Herbert Bonkovsky, MD
Director of the Liver, Digestive
and Metabolic Laboratory
at Carolinas Medical Center

The consumption of herbal and dietary supplements (HDS) may lead to liver disease, liver failure and in some cases death, according to research presented at the 64th Annual Meeting of the American Association for the Study of Liver Diseases in November. Herbert L. Bonkovsky, MD, is one of the lead researchers on the study and director of the Liver, Digestive and Metabolic Laboratory at Carolinas Medical Center.

Findings from the study confirm that bodybuilding, fat burning, and other supplements currently available in the United States, while unregulated by the U.S. Food and Drug Administration (FDA), present serious and often irreversible health threats. The study is the largest of its kind to be conducted by researchers from the national Drug-Induced Liver Injury Network (DILIN) in an effort to identify patients who have either died or suffered injuries after continued use of drugs or supplements. The data compared the results and outcomes in patients diagnosed with HDS-induced liver injury (HILI) and drug-induced liver injury (DILI) to assess the overall impact of supplements.

“There is a belief that supplements unregulated by the FDA are safe, when in fact, the data suggests the opposite,” said Dr. Bonkovsky. “The rate of HDS consumption is growing exponentially, and this study confirms our suspicion that these products pose a slew of health concerns such as liver damage and liver failure. There needs to be tighter scrutiny and oversight concerning the distribution of these supplements so that consumers understand the dangers associated with them.”

Findings from the study indicate that bodybuilding supplements accounted for 35 percent of HILI cases, and that 62 percent of cases were attributed to the consumption of other supplements. Overall, death or liver transplantation occurred twice as commonly in patients with HILI compared to DILI patients. According to the FDA, more than 50 percent of the current U.S. population consumes herbal or dietary supplements and HDS are the second-most common cause of drug-induced liver injury.

A key finding from the study highlights how both bodybuilding supplements and non-bodybuilding supplements produce distinct forms of liver injury. Bodybuilding supplements were found to cause prolonged jaundice, or yellowing of the skin, while other supplements resulted in damage similar to drugs that have the potential to cause liver failure and death.